Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS Lubbock, TX

June 9, 2002Bailey County, Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 9, 2002, 6:41 PM CDT for Bailey County, Lamb County, Texas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2002, 6:41 PM CDT (23:41 UTC)
Expired
Jun 9, 2002, 7:15 PM CDT
In force
34 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Bailey County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 70 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:45 PM CDTHail 1.75Bula, TXWind-driven golfball size hail destroyed thousands of acres of cotton.
Jun 9, 6:45 PM CDTThunderstorm Wind 61 EBula, TXPersonnel at the Bula gin estimated 70 mph thunderstorm wind gusts.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 6:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 092341 CCA
SVRLBB
TXC017-279-100015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTION
NATIONAL WEATHER SERVICE LUBBOCK TX
636 PM CDT SUN JUN 9 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEAST BAILEY COUNTY IN NORTHWEST TEXAS   
  LAMB COUNTY IN NORTHWEST TEXAS

* UNTIL 715 PM CDT

* AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS
  AND WIND GUSTS GREATER THAN 60 MPH...5 MILES SOUTHEAST OF 
  BULA...OR ABOUT 13 MILES NORTHEAST OF MORTON...MOVING EAST NORTHEAST
  AT 15 MPH.

  ANOTHER SEVERE THUNDERSTORM WAS OVER EXTREME NORTHWEST LAMB 
  COUNTY...7 MILES WEST OF EARTH...MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  BULA...
  LITTLEFIELD
  AMHERST
  SPRINGLAKE
  EARTH

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3393 10267 3383 10260 3383 10219 3412 10236

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:30 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 9, 3:30 PM CDT, 3 hours 11 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT SUN JUN 9 2002

...UPDATED...

THE LATEST RUN OF THE MESO ETA MODEL SHOWS THAT THE HIGH BASED
CONVECTION DEVELOPING IN EASTERN NM WILL MOVE EAST INTO DEEPER
MOISTURE AND EXPAND IN AREAL COVERAGE AND INTENSITY. CAPES OVER THE
CENTRAL COUNTIES ARE BETWEEN 3000 AND 4000 J/KG AND THE
STRENGTHENING LLJ WILL AID IN THE DEVELOPMENT OF A CONVECTIVE
COMPLEX OF STORMS...MAY BE SIMILAR TO THE EVENT OF LAST EVENING.
THOUGH MID-LEVEL WINDS LOOK WEAKER. HEAVIEST RAINS WILL PROBABLY
OCCUR OVER THE NORTHWEST AND NORTH CENTRAL COUNTIES DURING THE
EVENING HOURS. I WILL PLACE 50 POPS IN THE NORTHWEST ZONES...30 POPS
CENTRAL AND 20 POPS EAST ZONES DURING THE FIRST PERIOD.

...........PREVIOUS DISCUSSION....................

THE 12Z UPPER AIR ANALYSIS SHOWED AN INTENSE UPPER LEVEL LOW OVER
THE NORTHERN GREAT BASIN WITH A DOWN STREAM UPPER LEVEL RIDGE OVER
THE EASTERN 2/3 OF THE CONUS. THE 17Z SFC MAP SHOWED A LEE SFC
TROUGH AXIS/SFC DRYLINE EXTENDING FROM EASTERN CO SOUTH-SOUTHWEST
INTO EASTERN NM. DEEP GULF MOISTURE WAS LOCATED EAST OF THE TROUGH
AXIS...WITH 70 DEGREE DEW POINT AT LBB.

DURING THE AFTERNOON HOURS THE SFC DRYLINE SHOULD MIX EAST TO THE NM
AND TX STATE BORDER...POSSIBLY INTO THE WESTERN COUNTIES OF THE
CWFA. AT 17Z SURFACE TEMPERATURES OVER SOUTHEAST NM WERE ALREADY IN
THE LOWER 90S WITH VERY LITTLE CU DEVELOPING AHEAD OF SFC DRYLINE.
THE CAP MAY BE A BIT STRONGER THAN WHAT THE 12 HOUR MESO ETA FCST
SND SHOWED. ISOLATED THUNDERSTORM MAY DEVELOP AHEAD OF THE DRYLINE
OVER THE WESTERN COUNTIES OF THE CWFA...AS MAX TEMPS APPROACH
CONVECTIVE TEMPS...AND WEAK SFC CONVERGENCE LIFTS BOUNDARY LAYER
PARCELS TO THEIR LFCS. ALONG THE DRYLINE DEWPOINTS WILL PROBABLY
MIX OUT A BIT INTO THE UPPER 50S...THUS STORMS SHOULD BE HIGH BASED
GIVEN 40 DEG DEW POINT DEPRESSIONS. THE ISOLATED STORMS MAY MOVE
EAST INTO THE CENTRAL COUNTIES OF THE CWFA THIS EVENING...THAT IS IF
THEY DO FORM. THE CAP SHOULD INHIBIT STORMS FROM DEVELOPING OVER THE
EASTERN COUNTIES OF THE CWFA. ANY ISOLATED STORMS SHOULD DISSIPATE
AFTER SUNSET.

THE H5 UPPER LOW OVER THE NORTHERN GREAT BASIN WILL LIFT NORTHEAST
INTO SOUTHERN CANADA DURING THE NEXT 60 HOURS. AN H5 RIDGE AXIS WILL
HOLD OVER TX AND EXTEND NORTHEAST INTO THE GREAT LAKE STATES. THE
850MB FLOW WILL VEER TOMORROW ACROSS CWFA WHICH WILL CAUSE THE
DEEPEST GULF MOISTURE TO BE ADVECTED EAST OF THE CWFA. A DIFFUSE SFC
DRYLINE MAY BE LOCATED OVER THE EASTERN COUNTIES THE NEXT TWO
DAYS...BUT THE CAP LOOKS TOO STRONG FOR ANY STORMS TO FORM.
AFTERNOON HIGH TEMPERATURES WILL WARM INTO THE MID 90S TO AROUND 100
DEGREES ACROSS THE CWFA THROUGH WEDNESDAY.

THE LONGER RANGE MODELS ALL SHOW AN H5 LONG WAVE TROUGH DEVELOPING
OVER THE THE EASTERN CONUS WITH AN H5 RIDGE OVER THE WESTERN CONUS.
THIS WILL CAUSE A COLD FRONT TO MOVE SOUTH ACROSS THE CENTRAL PLAINS
ON THURSDAY.  IM NOT REALLY SURE ON THE EXACT TIMING OF THE NEXT
FROPA OR HOW MUCH COOLER THE AIR MASS WILL BE BEHIND THE FRONT...BUT
THE AVN SHOWS THE FRONT MOVING SOUTH ACROSS WEST TX ON THU AND
BECOMING STATIONARY JUST SOUTH OF THE AREA ON FRIDAY. UPSLOPE FLOW
MAY DEVELOP NORTH OF THE FRONT WHICH WILL ADVECT DEEPER MOISTURE
NORTHWEST ONTO THE HIGHER TERRAIN OF NM. WITH NORTHWEST FLOW ALOFT
DEVELOPING OVER WEST TEXAS...ANY CONVECTION THAT DOES DEVELOP ON THE
HIGHER TERRAIN OF NM ON THU AND FRI MAY MOVE SOUTHEAST ACROSS THE
CWFA DURING THE EVENING AND NIGHTIME HOURS. THE AVN PATTERN LOOKS
CONDUCIVE FOR LATE EVENING MCSS MOVING ACROSS THE AREA ON THURSDAY
AND FRIDAY NIGHT.  ATTM I WILL LEAVE THE SLIGHT CHANCE OF RAIN IN
FOR THURSDAY AND FRIDAY DUE TO THE UNCERTAINTY IN TO THE DEGREE OF
UPSLOPE FLOW NORTH OF THE FRONT. BY EARLY NEXT WEEK THE WESTERN H5
RIDGE AXIS WILL MOVE EAST TOWARDS WEST TEXAS CAUSING DRY CONDITIONS
AND AFTERNOON HIGHS TO WARM BACK INTO THE 90S MAY BE NEAR 100
DEGREES BY EARLY NEXT WEEK.

FRIONA      64/ 96/ 65/ 97/ 63 2000
TULIA       65/ 97/ 66/ 98/ 64 1000
LUBBOCK     68/ 97/ 68/ 99/ 66 1000
BROWNFIELD  68/ 97/ 68/ 98/ 67 1000
CHILDRESS   70/ 99/ 71/101/ 72 -0-0
ASPERMONT   72/ 98/ 73/100/ 73 -0-0

.LUB...NONE

20

In the hours before

Special weather statement, Jun 9, 6:29 PM CDT, 12 minutes before
TXZ021>024-027>030-033>035-039>041-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
629 PM CDT SUN JUN 9 2002

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE
FOLLOWING COUNTIES...

BAILEY...BRISCOE...CASTRO...COCHRAN...FLOYD...HALE...HOCKLEY...
LAMB...LUBBOCK...LYNN...PARMER...SWISHER...TERRY...AND YOAKUM.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.  SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:48 PM CDTSevere Thunderstorm WarningLUBLynn42 min
Jun 9, 5:31 PM CDTSevere Thunderstorm WarningLUBBailey44 min
Jun 9, 6:37 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.